Texas, 2017Flash Flood in Texas, August 14 to 15, 2017
August 14 to 15, 2017 · NWS EPZ · 1 event in 1 county or zone
A weak surface low was located along the Rio Grande Valley with increasing westerly flow aloft as 55 knot jet streak moved along the New Mexico border. The lift provided by the jet streak combined with deep moisture that was in place over far west Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface low was located along the Rio Grande Valley with increasing westerly flow aloft as 55 knot jet streak moved along the New Mexico border. The lift provided by the jet streak combined with deep moisture that was in place over far west Texas. Very heavy rain occurred in an area which was already saturated from earlier storms near Socorro, TX and flash flooding quickly resulted. Numerous people were forced to evacuate and their homes damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 14, 2:16 PM MST, 9 hours 8 minutes earlier.
Area forecast discussion, Aug 14, 2:16 PM MST, 9 hours 8 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
316 PM MDT Mon Aug 14 2017
.SYNOPSIS...
Dry west flow will gradually take over the weather pattern for the
Borderland over the next several days. For tonight and Tuesday,
enough low level moisture will persist for isolated to scattered
thunderstorms. By Wednesday the low level moisture will also
decrease, leading to a period of Wednesday through much of
Saturday of little or no chance of thunderstorms. The upper high
will establish itself over the Gulf of Mexico and Texas by Sunday
into the first part of next week. This will create southerly flow
aloft and being transporting moisture and a chance of
thunderstorms back into the area.
&&
.DISCUSSION...
Looks like 3 different weather regimes for the CWA over the next
week. The first, current, is a slow drying trend over the next two
days. Ridge of high pressure extending from southern Baja across
southern Texas and over to the Gulf Coast. Resultant west flow
aloft has begun drying the upper atmosphere, with TPW product
showing PWs ranging from 1.0 to 1.2 inches, with much drier air
over Arizona. NAM12 showing several weak embedded short waves for
tonight in this dry air, and satellite imagery showing some
convection forming in the dry slot over southwest NM, likely with
the help of these short waves. Gave scattered coverage for
thunderstorms tonight although the western CWA may see less.
Rainfall rates should be a bit lower than previous couple of days
(around 1-2 inches per hour instead of 2-3 inches per hour). On
Tuesday, drier air continues moving in and the low level moisture
finally begins to get scoured out. PWs fall to around .8 to 1.0
inches and dewpoints fall into the 40s. Instability still pretty
decent so kept isolated thunderstorm coverage in. Also noticed NAM
12 keeps flow pretty clean from short waves.
Wednesday through Saturday...second part of weather regime kicks
in as deeper dry air moves in from the west. PWs fall to .5 to .8
inches (the lowest in quite awhile) and dewpoints fall into the
30s. This period should be mostly POP free, although did put low
POPs back in for Sat/Sat night as upper high begins to reform over
Texas. This will re-establish southerly flow and moisture
advection back into the area. Believe we will still not see any
convection but did put the low POPs in just in case.
Sunday and Monday...upper high firmly in place over Texas and New
Mexico to bring significant moisture back in with the southerly
flow aloft. GFS shows PWs back up to 1.2 to 1.4 inches so area
wide moderate POPS look reasonable. Models not showing much QPF,
but with good PWs and very slow storm layer winds, flood potential
will also reappear.
Beyond Monday into mid week...both GFS/ECMWF show upper high
nudging mostly over New Mexico and eastern Arizona. This will push
most of the moisture plume to the western CWA, where best chance
of thunderstorms will exist.
&&
.AVIATION...Valid 15/00Z-16/00Z...
Expect another fairly active thunderstorm day across the area mainly
east of the Continental divide, with the usual high-elevation storms
developing around Midday and working into the Desert Lowlands in the
afternoon. Upper level impulses embedded in westerly flow aloft will
help maintain storms over the lowlands into the evening hours, with
a better-than-average chance of thunder for LRU/ELP SCT050 BKN100
4SM TSRA GUST 45KTS PSBL BLDU VCNTY. Main risk will be brief IFR
conditions due to lower visibility in heavy rainfall. Winds mainly
West 10g20KT. General sky: Sct070 Sct120 SCT-BKN250.
.FIRE WEATHER...
A little drier air will move Southern New Mexico today from the west
but not enough to diminish thunderstorm activity particularly east
of the Continental Divide. An upper impulse will keep thunderstorms
lingering into the overnight hours. A drying trend will begin on
Tuesday with thunderstorms mostly limited to the Sacramento
Mountains, Otero and Hudspeth Counties. An isolated storm is also
possible over the higher terrain of the Gila Wilderness. Wednesday
through Friday should be drier with very little if any chances of
storms. RH values will drop as low as the lower- 10s in the
lowlands, and upper-teens even over the Gila Region despite recent
rainfall. But overnight RH recovery will still continue.
Moisture and thunderstorm chances will begin to increase again for
the weekend and early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 75 95 76 96 / 40 0 0 0
Sierra Blanca 68 93 69 94 / 40 10 10 0
Las Cruces 68 93 67 94 / 30 0 0 0
Alamogordo 68 94 67 95 / 30 20 0 0
Cloudcroft 49 72 51 73 / 30 40 10 0
Truth or Consequences 68 93 67 94 / 20 0 0 0
Silver City 61 85 60 86 / 20 0 0 0
Deming 67 93 64 94 / 30 0 0 0
Lordsburg 67 90 65 92 / 20 10 0 0
West El Paso Metro 73 94 74 96 / 40 0 0 0
Dell City 71 95 71 98 / 30 20 10 0
Fort Hancock 75 95 75 98 / 40 10 0 0
Loma Linda 66 89 68 90 / 40 10 0 0
Fabens 75 96 75 97 / 40 10 0 0
Santa Teresa 72 94 72 95 / 40 0 0 0
White Sands HQ 69 93 68 95 / 40 10 0 0
Jornada Range 68 94 66 95 / 30 0 0 0
Hatch 68 96 66 97 / 30 0 0 0
Columbus 69 93 67 94 / 30 0 0 0
Orogrande 70 94 70 95 / 40 10 0 0
Mayhill 56 82 57 85 / 30 50 10 0
Mescalero 56 83 57 85 / 30 40 10 0
Timberon 55 82 56 83 / 30 30 10 0
Winston 57 86 58 89 / 20 10 0 0
Hillsboro 64 91 64 92 / 20 0 0 0
Spaceport 67 94 66 95 / 30 0 0 0
Lake Roberts 57 84 56 86 / 20 10 0 0
Hurley 61 87 61 88 / 20 0 0 0
Cliff 60 90 61 91 / 20 0 0 0
Mule Creek 61 86 61 87 / 20 0 0 0
Faywood 62 89 61 90 / 20 0 0 0
Animas 66 91 63 92 / 20 10 0 0
Hachita 66 91 64 93 / 20 10 0 0
Antelope Wells 65 90 64 92 / 20 10 0 0
Cloverdale 63 84 63 87 / 20 10 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hefner/Novlan
Hazardous weather outlook, Aug 14, 10:29 AM MST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1129 AM MDT Mon Aug 14 2017
NMZ401>417-TXZ418>424-151730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1129 AM MDT Mon Aug 14 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms, mainly before midnight. A few storms
could produce heavy rain and local flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Slight chance of thunderstorms Tuesday. Dry Wednesday through
Saturday, with chance of thunderstorms increasing on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hefner
Flash Flood, El Paso
- When
- August 14, 11:24 PM MST to August 15, 4:00 AM MST
- Where
- El Paso County, 1.92 mi NE of Clint to 0.69 mi NNW of Socorro
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 31.600, -106.208
All residents along Coker Road in Soccorro had to be evacuated around 1230AM. Several homes roofs caved in due to the heavy rain which totaled up to 4.35 inches according to a CoCoRaHS report. Heavy rain also caused evacuations and an apartment roof to collapse off of Alameda and Davis Drive. The heavy rain also caused significant damage to grave sites at Mt. Carmel Cemetery near Zaragoza and the Border Highway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, August 14, 20171 death · 1 event
- Flash Flood and Hail in Colorado, August 14 to 15, 2017$100,000 · 1.25 in hail · 4 events
- Hail and Damaging Wind in Iowa, August 14, 2017$50,000 · 1 in hail · 2 events
- Hail and Damaging Winds in South Dakota, August 14, 20171.75 in hail · 19 events
- Flash Flood and Damaging Wind in Arizona, August 14, 2017$18,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in New Mexico, August 14, 20171.25 in hail · 10 events
- Lightning Strike in Florida, August 14, 20171 injured · 1 event
- Hail and Heavy Rain in South Dakota, August 14, 20172 in hail · 8 events
- Hail in Kansas, August 14, 20171.25 in hail · 8 events
- Flash Flood and Flood in South Dakota, August 14 to 15, 2017$2,000 · 2.75 in hail · 8 events
- Flash Flooding in Arkansas, August 14, 2017$11,000 · 3 events
- Hail and Damaging Winds in Kansas, August 14 to 16, 20171 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719145.